Article Text

Reminder of important clinical lesson
Compartment syndrome after low molecular weight heparin following lower limb blunt trauma: lessons for outpatient deep vein thrombosis protocols
  1. Daniel Dowen1,
  2. Steven Aldridge2,
  3. Shaun O’Brien2
  1. 1
    Orthopaedics, T&O, Sunderland Royal Hospital, Sunderland SR4 7TP, UK
  2. 2
    Orthopaedics, Sunderland Royal Hospital, Sunderland SR4 7TP, UK
  1. Daniel Dowen, danieldowen{at}doctors.org.uk

Summary

A fit and well 36-year-old male presented to his general practitioner with a 10-day history of pain and swelling in his right leg following a football injury. He had sustained blunt trauma to the lateral aspect of his right thigh and described it as a “dead leg”. A clinical diagnosis of deep vein thrombosis (DVT) was made and the patient was advised to attend the DVT outpatient clinic. In line with hospital protocol, he was commenced on low molecular weight heparin (LMWH enoxaparin) as an outpatient pending urgent ultrasound scan. Following his second dose of enoxaparin, he developed worsening pain in his thigh and was admitted for urgent ultrasound scan which showed a large haematoma (15/5 cm) in the thigh (figure 1). A diagnosis of acute compartment syndrome was made and the patient was taken to theatre for an emergency right thigh fasciotomy and decompression of the haematoma.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.